Nebraska, 2007

Hail and Damaging Wind in Nebraska, August 21, 2007

August 21, 2007 · NWS LBF · 15 events in 5 counties and zones

Thunderstorms fired along a line from North Central Nebraska into eastern portions of Southwest Nebraska. with the largest being baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$445,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms fired along a line from North Central Nebraska into eastern portions of Southwest Nebraska. Numerous reports of large hail were received...with the largest being baseball size. Thunderstorm outflow winds also were reported across Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 2:50 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 21, 2:50 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT TUE AUG 21 2007

.DISCUSSION...
STRONG ZONAL FLOW ACROSS NORTHERN CONUS WITH UPPER LOW SPINNING
ACROSS EASTERN CANDIAN PRAIRIES HAS ALLOWED DRY LINE TO SURGE ACROSS
WESTERN/CENTRAL CWA AGAIN TODAY WITH TEMPS UPPER 90S TO NEAR 100 AND
DEW POINTS DOWN TO MID 30S. RED FLAG CONDITIONS HAVE VERIFIED ACROSS
EASTERN PANHANDLE INTO SOUTHWEST NEBRASKA. SFC ANALYSIS HAS LOW OVER
NE CORNER OF CWA WHERE FOCUS FOR SVR WX SHOULD INITIATE LATE THIS
AFTERNOON INTO THE EVENING HOURS. STRONG INSTABILITY AHEAD OF DRY
LINE WITH DPNTS IN THE MID 70S FROM BBW TO ONL ALLOWING RATHER LOW
LCL HEIGHTS WITH CU TAPPING NEAR 4KFT AND FAIRLY GOOD SHEAR IN LOW
LAYERS PER WAVE CLOUDS IN THIS CU FIELD AND TORNADO POSSIBILITY NEAR
DOUBLE POINT. HAVE SOME CONCERN FOR POPS ACROSS SOUTHWEST CWA. NAM
NOT VERIFY EARLY ON WITH DRY LINE...BUT SHOULD RETREAT WELL BACK TO
THE WEST AND INDICATIONS OF HEALTHY LLVL JET TONIGHT COULD REFIRE
CONVECTION BACK INTO SANDHILLS PER NAM. HOWEVER KF NOT INDICATING
THIS IN LOCAL WSETA AND WILL HOLD OFF FOR NOW. FEW ACTIVE DAYS AS
MODERATELY FAST FLOW CONTINUES TO THROW ENERGY INTO PLAINS. FRONT
SHOULD BE MEANERING NEAR SOUTHERN BORDER SO CHANCE POPS CONTINUE
THROUGH FRIDAY BEFORE WEAK RIDGE BUILD IN AND STRONGER MID LEVEL
FLOW SHIFT NORTHEAST.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED...THOUGH TSRA CHANCES INCREASE
MAINLY AFTER 3Z ESPECIALLY FOR LBF TAF. SOME UNCERTAINTY EXISTS IS
TSRA DEVELOPMENT AND PLACEMENT AS DRY LINE HAS PUSHED THROUGH THE
TAF LOCATIONS THIS AFTERNOON.   HOWEVER...AS THE FRONT STALLS WOULD
EXPECTED A WWD DEW POINT SURGE AGAIN...AS LLJ KICKS IN. AFTER TSRA
WINDS DOWN SOME STRATUS SHOULD DEVELOP ALONG AND NORTH OF WHERE
FRONT ENDS UP. SO...WOULD EXPECT SOME MVFR TO SHOW UP WITH TWEB
ROUTES 264 AND POSSIBLY 098.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS WILL REMAIN IN PLACE THROUGH EARLY EVENING AS
DRY LINE HAS DROPPED RH LEVEL WELL INTO LOW TEENS. DRY LINE SHOULD
RETREAT BACK NORTH AND ALLOW FOR RECOVERY BY SUNSET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ FOR EASTERN PANHANDLE
INTO PORTIONS OF SOUTHWEST NEBRASKA.

&&

13/JWS
Hazardous weather outlook, Aug 21, 3:09 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT TUE AUG 21 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-222115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
409 PM CDT TUE AUG 21 2007 /309 PM MDT TUE AUG 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT EAST OF A
LINE FROM VALENTINE TO OGALLALA.

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SLOW ITS
EASTWARD PROGRESS THROUGH THE EVENING HOURS. ALONG AND AHEAD OF
THE FRONT...A WARM AND UNSTABLE AIR MASS RESIDES...AS DRIER AIR
MOVES IN BEHIND THE FRONT. THE BOUNDARY BETWEEN THESE SYSTEMS WILL
LIKELY BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOPMENT INITIALLY
EAST OF A LINE FROM AINSWORTH TO HAYES CENTER DURING THE EVENING HOURS.
HOWEVER...AS THE FRONT STALLS LATER TONIGHT...THE WARM AND MOIST
AIR IS EXPECTED TO RETURN WESTWARD. IN ADDITION...LOW LEVEL WINDS
WILL INCREASE...ALLOWING THUNDERSTORM DEVELOPMENT TO OCCUR
FURTHER WEST.

THE MAIN SEVERE WEATHER THREAT ACROSS THE AREA WILL BE MAINLY
LARGE HAIL AND DAMAGING WINDS...THOUGH THE THREAT FOR TORNADOES
WILL EXIST IN BOYD...HOLT...ROCK...GHARFIELD AND WHEELER COUNTIES
THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH MID WEEK AS
THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA THROUGH
WEDNESDAY. THOUGH COOLER CONDITIONS WILL BE IN PLACE ACROSS THE
AREA...AN UNSTABLE AIRMASS WILL REMAIN. THEREFORE...AS A SERIES OF
UPPER LEVEL LOW PRESSURE SYSTEMS INTERACTS WITH THE
FRONT...THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY...A FEW
OF WHICH WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

A DRIER AND LESS ACTIVE WEATHER PATTERN IS EXPECTED TO RETURN
DURING THE FIRST PART OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM
VALENTINE TO OGALLALA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Aug 21, 4:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 S ONEILL             42.45N 98.65W
08/21/2007  E0.88 INCH       HOLT               NE   LAW ENFORCEMENT

&&

MBYRD

The radar

The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
August 21, 4:37 PM CST
Where
Holt County, 1 mi S of O Neill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.416, -98.650

Hail, Frontier

When
August 21, 5:00 PM CST
Where
Frontier County, 10 mi S of Eustis
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$35,000
Reported by
Public
Coordinates
40.525, -100.030

Thunderstorm Wind, Frontier

When
August 21, 5:07 PM CST
Where
Frontier County, 8 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.554, -100.030

Hail, Frontier

When
August 21, 5:15 PM CST
Where
Frontier County, 8 mi S of Eustis
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
40.554, -100.030

Hail, Holt

When
August 21, 5:15 PM CST
Where
Holt County, 5 mi N of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.272, -98.750

The hail covered the ground.

Hail, Frontier

When
August 21, 5:25 PM CST
Where
Frontier County, 8 mi SSW of Eustis
Measured
2.75 in hail
Property damage
$45,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.563, -100.088

Baseball size hail damaged roofs.

Hail, Holt

When
August 21, 5:40 PM CST
Where
Holt County, 11 mi E of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -98.535

Hail, Wheeler

When
August 21, 6:12 PM CST
Where
Wheeler County, 13 mi NW of Bartlett
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
Public
Coordinates
42.013, -98.729

Hail, Frontier

When
August 21, 6:13 PM CST
Where
Frontier County, 2 mi SSE of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.643, -100.015

Hail, Garfield

When
August 21, 6:23 PM CST
Where
Garfield County, 11 mi NE of Burwell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.892, -98.979

Hail, Frontier

When
August 21, 6:34 PM CST
Where
Frontier County, 1 mi SSW of Eustis
Measured
0.75 in hail
Reported by
Public
Coordinates
40.657, -100.037

Hail, Garfield

When
August 21, 6:51 PM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.780, -99.130

Hail, Custer

When
August 21, 7:05 PM CST
Where
Custer County, 10 mi NE of Sargent
Measured
2 in hail
Property damage
$25,000
Crop damage
$35,000
Reported by
Public
Coordinates
41.732, -99.233

Hail, Frontier

When
August 21, 7:08 PM CST
Where
Frontier County, 4 mi S of Eustis
Measured
1.75 in hail
Property damage
$55,000
Crop damage
$125,000
Reported by
Public
Coordinates
40.612, -100.030

Hail was reported to be bouncing 4 feet off the ground. The large hail broke numerous windows.

Hail, Garfield

When
August 21, 7:15 PM CST
Where
Garfield County, 1 mi SE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -99.116

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51576, 51577, 51596, 51578, 51580, 51581, 51582, 51585, 51586, 51588, 51590, 51591, 51592, 51593, 51594.